I’m 41 year old man who lost his wife of 21 years suddenly in February this year. Having problems with depression I’ve been taking wellbutrin for 2 months but it doesn’t seem to be helping to much. I get about 2 weeks of what seems normal during this time I’m happy and can reason threw the tough times. Then out of nowhere I get paranoid and numb can’t really feel the love of my friends and family. I’m going to see a psychologist every 2 weeks to see if that helps usually talking helps but doesn’t last very long. I was wondering if Prozac or that type of drug would help better than the wellbutrin. I seem to have anxiety at the start of my bad weeks. Just trying to get well.
- Dr. Dombeck responds to questions about psychotherapy and mental health problems, from the perspective of his training in clinical psychology.
- Dr. Dombeck intends his responses to provide general educational information to the readership of this website; answers should not be understood to be specific advice intended for any particular individual(s).
- Questions submitted to this column are not guaranteed to receive responses.
- No correspondence takes place.
- No ongoing relationship of any sort (including but not limited to any form of professional relationship) is implied or offered by Dr. Dombeck to people submitting questions.
- Dr. Dombeck, Mental Help Net and CenterSite, LLC make no warranties, express or implied, about the information presented in this column. Dr. Dombeck and Mental Help Net disclaim any and all merchantability or warranty of fitness for a particular purpose or liability in connection with the use or misuse of this service.
- Always consult with your psychotherapist, physician, or psychiatrist first before changing any aspect of your treatment regimen. Do not stop your medication or change the dose of your medication without first consulting with your physician.
First, realize that you’ve sustained a pretty severe blow with the loss of your wife. Getting depressed and having a strong grief reaction is a pretty normal thing in the wake of such a loss. There tend to be regular patterns to this type of reaction (sometimes called “stress-response syndromes”). At first people tend to be in denial that the loss has occurred. Later they may become angry. Also – often for a time people swing between states of intrusive and painful memories that can disorganize and states of numbness and avoidance. Much of the time, this swinging between numb and raw feelings subsides over time and the bereaved person eventually comes through the ordeal. In some percentage of cases, however, the person gets stuck in the numb feeling, or the raw feeling. Left untreated, the grief process may go on for years. Pathological bereavement, as this stuck condition is known, is not considered as a diagnosis until a considerable amount of time has passed with continuing symptoms (18 months or so as I recall).
p> It is very good that you are working with your doctor to help you through this painful time. By all means, ask him or her for a different medicine if the Welbutrin is not doing it’s job for you. Understand, however, that these medicines are not magic pills and that they cannot change the facts of your loss. The medicines can take away bad moods but they cannot help you to adapt to your changed circumstance. Adaptational change requires that you get out into the world and interact with other people. I wonder if it might not be a good idea to supplement your twice a month therapist sessions with additional participation in a local support group. Such groups exist in many areas and offer an opportunity to be with other people who have suffered similar losses. You get to tell your story (which can help) and receive the support and understanding of others who have lived similar experiences and you get to support others too. Both being heard and getting to help others can be powerful healing experiences. A group like this (or religious group participation, or volunteer work, or other group things to do) are also a way to get out into the world and create a new support network for yourself. Good luck.